West Virginia, 2009

Hail and Damaging Winds in West Virginia, May 28 to 29, 2009

May 28 to 29, 2009 · NWS RLX · 13 events in 7 counties and zones

Weak upper air disturbances helped trigger afternoon convection in a very moist environment, ahead of an approaching cold front. The front was in northwest Ohio, Indiana and western Kentucky.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$28,000
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

Weak upper air disturbances helped trigger afternoon convection in a very moist environment, ahead of an approaching cold front. The front was in northwest Ohio, Indiana and western Kentucky. Clusters and short lines of thunderstorms formed in the late afternoon and again overnight. The steering flow had increased to around 25 knots. Storms pulsed briefly to severe limits with reports of both strong winds and large hail.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at May 28, 2:29 PM EST, 26 minutes earlier.

Area forecast discussion, May 28, 2:29 PM EST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
329 PM EDT THU MAY 28 2009

.SYNOPSIS...
COLD FRONT MOVES THROUGH LATE TONIGHT AND EARLY FRIDAY MORNING.
DRIER AIR MASS MOVING IN FRIDAY. UPPER LEVEL DISTURBANCE SATURDAY
WITH SECONDARY COLD FRONT SATURDAY NIGHT.

&&

.NEAR TERM /THROUGH FRIDAY/...
THE MAIN THEME WITH AFTN PACKAGE WAS TO HOLD ONTO LOW CLOUDS
AND POPS LONGER FOR WV AND SW VA DURING FRIDAY MORNING. HAVE FRONT
MOVING TOWARD HTS-PKB 09Z AND CRW-CKB ARND 12Z AND THRU MTNS AFTER
12Z.

STEERING FLOW CONTINUES TO VEER AND INCREASE...ABOUT 20 KNOTS NOW
MAY GO TO 25 KNOTS.  MAY BE THE PERFECT SPEED...NOT TOO FAST...NOT
TOO SLOW.

STILL THINK...THERE MAY BE A LULL OR MINIMUM IN COVERAGE THIS
EVENING...AFTER THE LATE AFTERNOON CONVECTION...AND BEFORE THE
FRONTAL SHOWERS.  EVEN INCLUDED SOME DRIZZLE WITH THE LOW CLOUDS
FRIDAY MORNING IN WV AND SW VA.

FLASH FLOODING WOULD STILL TAKE 2 TO 3 INCHES...OR MORE THAN ONE OF
THESE DOWNPOURS.  RAIN AMOUNTS OF .5 TO 1.0 COULD EASILY FALL IN ANY
ONE BRIEF DOWNPOUR.

&&

.SHORT TERM /FRIDAY NIGHT THROUGH SUNDAY NIGHT/...
DRIER NORTHWESTERLY FLOW WILL MOVE INTO THE CWA FRIDAY NIGHT AS THE
UPPER LEVEL TROUGH CONTINUES TO MOVE EAST OF THE REGION. ON
SATURDAY...UNSETTLED WEATHER RETURNS TO THE REGION AS A SERIES OF
SHORTWAVES MOVE THROUGH THE REGION...FOLLOWED BY A SECONDARY COLD
FRONT SATURDAY NIGHT/EARLY SUNDAY. MOISTURE WITH THESE DISTURBANCES
ON SATURDAY LOOKS TO BE LIMITED...WITH MODELS INDICATING PW VALUES
OF GENERALLY LESS THAN 1.2 INCHES. FURTHERMORE...MODEL SOUNDINGS
CONTINUE TO INDICATE WINDS ABOVE 10K FEET OF AT LEAST 30 TO 40
KTS...SO NOT EXPECTING ANY WATER PROBLEMS AT THIS POINT. SUNDAY
LOOKS TO BE DRIER ACROSS MUCH OF THE REGION...ALTHOUGH HAVE
CONTINUED TO KEEP A SLIGHT CHANCE OF POPS IN THE FORECAST IN THE
SOUTHERN ZONES AND OVER THE MOUNTAINS...AS WEAK DISTURBANCES
CONTINUE TO MOVE THROUGH THE FLOW.

&&

.LONG TERM /MONDAY THROUGH THURSDAY/...
PRECIPITATION MOVES BACK INTO THE FORECAST BY MONDAY
AFTERNOON...MAINLY FOR THE SOUTHERN ZONES AS A DISTURBANCE MOVES
TOWARDS THE REGION FROM THE SOUTHWEST. PRECIPITATION BECOMES MORE
WIDESPREAD TUESDAY AND WEDNESDAY AS ANOTHER COLD FRONT SLOWLY SAGS
SOUTH TOWARDS THE REGION. SEVERAL IMPULSES MOVING THROUGH THE FLOW
WILL KEEP A MENTION OF SHOWERS AND THUNDERSTORMS IN THE FORECAST FOR
THE REMAINDER OF THE EXTENDED. HAVE CONTINUED TO MAINTAIN A SLIGHT
CHANCE OF POPS FOR THE REMAINDER OF THE EXTENDED DUE TO MODEL
UNCERTAINTY AND AS TIMING OF INDIVIDUAL IMPULSES WILL BE DIFFICULT.

&&

.AVIATION /20Z THURSDAY THROUGH TUESDAY/...
THROUGH 18Z FRIDAY...VARIABLE CONDITIONS CONTINUE 18Z-00Z IN SHORT
LINES OF STRONG THUNDERSTORMS.  VSBY BRIEFLY BLO 3 MILES AND
CEILINGS 1 TO 2 THSD FT.  OUTSIDE OF CONVECTION...MOST CEILINGS 2 TO
4 THSD FT BKN WITH LAYERS ABOVE AND VSBY AOA 5 MILES.

HAVE WIDESPREAD CEILINGS LOWERING AFTER 06Z AS FRONT APPROACHES.
CEILINGS LOWERING TO NR 1 THSD FT OVC AND VSBY 1 TO 3 MILES IN
SHOWERS...DRIZZLE...AND FOG MOVG W TO E.  LOW CEILINGS LINGERING
OVER WV MOUNTAINOUS COUNTIES THROUGH 18Z...WHILE BECOMING SCT FROM
OHIO RIVER ON W 15-18Z FRIDAY.

AVIATION OUTLOOK /BEYOND 12Z FRIDAY/...
SOME IFR FOG IN THE COOLER AIR FRIDAY NIGHT.

&&

.HYDROLOGY...
A FLASH FLOOD WATCH REMAINS IN EFFECT THROUGH LATE TONIGHT...FOR THE
POSSIBILITY OF DOWNPOURS WITH ENOUGH RAIN TO CAUSE SMALL STREAM
FLOODING. SEE CRWFFARLX.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR WVZ005>011-013>020-
     024>040-046-047.
OH...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR OHZ066-067-075-076-
     083>087.
KY...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR KYZ101>103-105.
VA...FLASH FLOOD WATCH THROUGH LATE TONIGHT FOR VAZ003-004.

&&

SYNOPSIS...KTB
NEAR TERM...SL
SHORT TERM...SL
LONG TERM...SL
AVIATION...KTB
HYDROLOGY...KTB
Hazardous weather outlook, May 28, 2:03 PM EST, 52 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
303 PM EDT THU MAY 28 2009

OHZ066-067-075-076-083>085-WVZ009>011-017>020-029>032-039-040-291915-
PERRY-MORGAN-ATHENS-WASHINGTON-JACKSON OH-VINTON-MEIGS-WOOD-
PLEASANTS-TYLER-WIRT-CALHOUN-RITCHIE-DODDRIDGE-GILMER-LEWIS-HARRISON-
TAYLOR-UPSHUR-BARBOUR-
303 PM EDT THU MAY 28 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST OHIO AND WEST
VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.

ALSO...A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD
CONTAIN STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

KYZ101>103-105-OHZ086-087-VAZ003-004-WVZ005>008-013>016-024>028-
033>038-046-047-291915-
GREENUP-CARTER-BOYD-LAWRENCE KY-GALLIA-LAWRENCE OH-DICKENSON-
BUCHANAN-WAYNE-CABELL-MASON-JACKSON WV-LINCOLN-PUTNAM-KANAWHA-ROANE-
MINGO-LOGAN-BOONE-CLAY-BRAXTON-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-POCAHONTAS-RANDOLPH-
303 PM EDT THU MAY 28 2009

...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT...
...SEVERE THUNDERSTORM WATCH 313 IN EFFECT UNTIL 10 PM EDT THIS
EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   FLASH FLOOD WATCH.
   SEVERE THUNDERSTORM WATCH.

ALSO...A FEW OF THE THUNDERSTORMS THIS AFTERNOON AND EVENING COULD
CONTAIN STRONG GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 28, 1:09 PM EST, 1 hour 46 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
209 PM EDT THU MAY 28 2009

WVZ024-025-281845-
LOGAN-MINGO-
209 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL AFFECT SOUTHERN MINGO AND SOUTHWESTERN
LOGAN COUNTIES...

AT 207 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR MATEWAN...MOVING NORTHEAST AT 15
MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR RED JACKET AROUND 220 PM...DELBARTON AROUND
225 PM...VARNEY AROUND 230 PM...MYRTLE AROUND 235 PM...PIE AROUND 240
PM AND SARAH ANN AROUND 245 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30
Local storm report, May 28, 1:34 PM EST, 1 hour 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
234 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0232 PM     HAIL             VARNEY                  37.67N 82.12W
05/28/2009  E0.50 INCH       MINGO              WV   PUBLIC

            LARGEST HAILSTONE WAS DIME-SIZED.

&&

JHOVIS
Special weather statement, May 28, 2:04 PM EST, 51 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
304 PM EDT THU MAY 28 2009

WVZ024-025-282000-
LOGAN-MINGO-
304 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL AFFECT LOGAN AND MINGO COUNTIES...

AT 259 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR DELBARTON...MOVING NORTHEAST AT 25
MPH.

THIS STORM WILL PRODUCE SMALL HAIL. VERY HEAVY RAIN WILL FALL FROM
THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND QUICKLY FILL
ROADSIDE DITCHES AND SMALL STREAMS. A QUICK ONE INCH OF RAIN IS
POSSIBLE FROM THIS STORM IN ONE HOUR.

THIS STORM WILL BE NEAR MEADOR AROUND 310 PM...PIE...AND HINCH AROUND
315 PM...SARAH ANN...HOLDEN...HAMPDEN...AND GILBERT CREEK AROUND 325
PM...CHAUNCEY...SWITZER AND AND GILBERT AROUND 330 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30
Special weather statement, May 28, 2:20 PM EST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
320 PM EDT THU MAY 28 2009

KYZ101-OHZ083-086-087-282015-
GALLIA-GREENUP-JACKSON-LAWRENCE-
320 PM EDT THU MAY 28 2009

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN LAWRENCE...NORTHWESTERN
GREENUP...SOUTHERN JACKSON AND WEST CENTRAL GALLIA COUNTIES...

AT 319 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED NEAR LETITIA...MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM.

THIS STORM WILL BE NEAR LETITIA AROUND 325 PM...SOUTH SHORE AROUND
330 PM...GRAYS BRANCH AROUND 335 PM...PEDRO AROUND 355 PM...LAKE
VESUVIUS AROUND 400 PM...MABEE AND AND PETERSBURG AROUND 405 PM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

08
Special weather statement, May 28, 2:37 PM EST, 18 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
337 PM EDT THU MAY 28 2009

VAZ004-WVZ015-025-026-033>036-282030-
BOONE-BUCHANAN-FAYETTE-KANAWHA-LOGAN-MCDOWELL-RALEIGH-WYOMING-
337 PM EDT THU MAY 28 2009

...STRONG THUNDERSTORMS WILL AFFECT BOONE...EAST CENTRAL BUCHANAN...
EASTERN LOGAN...MCDOWELL...SOUTH CENTRAL KANAWHA...WEST CENTRAL
FAYETTE...WESTERN RALEIGH AND WYOMING COUNTIES...

AT 333 PM EDT...STRONG THUNDERSTORMS WERE ALONG A LINE FROM JEFFREY
TO CYCLONE TO HANOVER TO JOLO...MOVING EAST AT 25 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THESE
STORMS. VERY HEAVY RAIN WILL FALL FROM THESE STORMS...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THESE STORMS WILL BE NEAR CLEAR FORK AROUND 340 PM...COALWOOD...
WHARTON...VAN...AND BAILEYSVILLE AROUND 345 PM...CUCUMBER...BALD
KNOB...OCEANA...AND DAVY AROUND 350 PM AND PRENTER AROUND 355 PM.

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE ELEVATED LEVELS ON
SMALL CREEKS AND STREAMS...AND PONDING OF WATER ON COUNTRY ROADS AND
FARMLAND ALONG THE BANKS OF CREEKS AND STREAMS.

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

30
Local storm report, May 28, 2:55 PM EST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHARLESTON WV
355 PM EDT THU MAY 28 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0353 PM     HAIL             OCEANA                  37.69N 81.63W
05/28/2009  E0.50 INCH       WYOMING            WV   PUBLIC

&&

JHOVIS

The radar

The Charleston,WV radar (KRLX), 71 km away, was scanning. The volume nearest the first event began at 19:56 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 6 hail. Local standard time, as filed.

Hail, Wyoming

When
May 28, 2:55 PM EST
Where
Wyoming County, Oceana
Measured
0.75 in hail
Reported by
Public
Coordinates
37.680, -81.630

Hail, Wyoming

When
May 28, 2:56 PM EST
Where
Wyoming County, Oceana
Measured
1 in hail
Reported by
Public
Coordinates
37.680, -81.630

Thunderstorm Wind, Raleigh

When
May 28, 3:24 PM EST
Where
Raleigh County, Coal City
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.680, -81.220

Trees fell onto roads and power lines.

Thunderstorm Wind, Raleigh

When
May 28, 3:30 PM EST
Where
Raleigh County, Beckley
Measured
50 kt (58 mph) estimated gust
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
37.780, -81.180

Numerous trees and large branches fell onto power lines and roads.

Thunderstorm Wind, Fayette

When
May 28, 3:42 PM EST
Where
Fayette County, Oak Hill
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
37.980, -81.130

Trees fell onto power lines.

Thunderstorm Wind, Lincoln

When
May 28, 4:17 PM EST
Where
Lincoln County, Alkol
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
38.170, -81.920

Trees were blown down across roads.

Thunderstorm Wind, Kanawha

When
May 28, 4:43 PM EST
Where
Kanawha County, Cross Lanes
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
38.420, -81.780

Large branches were blown down.

Thunderstorm Wind, Taylor

When
May 28, 7:05 PM EST
Where
Taylor County, Grafton
Measured
50 kt (58 mph) estimated gust
Reported by
Law Enforcement
Coordinates
39.350, -80.030

Trees fell onto power lines.

Thunderstorm Wind, Taylor

When
May 28, 7:10 PM EST
Where
Taylor County, Thornton
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
39.350, -79.930

Trees fell onto power lines.

Hail, Wyoming

When
May 28, 9:40 PM EST
Where
Wyoming County, Kopperston
Measured
0.88 in hail
Reported by
Public
Coordinates
37.750, -81.570

Hail, Wyoming

When
May 28, 9:55 PM EST
Where
Wyoming County, Kopperston
Measured
0.88 in hail
Reported by
Public
Coordinates
37.750, -81.570

Hail, Raleigh

When
May 28, 10:22 PM EST
Where
Raleigh County, Crab Orchard
Measured
0.88 in hail
Reported by
Public
Coordinates
37.730, -81.230

Hail, McDowell

When
May 29, 12:14 AM EST
Where
McDowell County, Iaeger
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
37.450, -81.820

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2009Every state in 2009This day in weather historyWarnings in West Virginia, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163471, 163470, 163472, 163475, 163476, 163478, 163479, 163473, 163474, 163480, 163481, 163482, 163487.